Altmetric

A metric on phylogenetic tree shapes

File Description SizeFormat 
syx046.pdfPublished version1.07 MBAdobe PDFView/Open
Title: A metric on phylogenetic tree shapes
Authors: Colijn, C
Plazzotta, G
Item Type: Journal Article
Abstract: The shapes of evolutionary trees are influenced by the nature of the evolutionary process but comparisons of trees from different processes are hindered by the challenge of completely describing tree shape. We present a full characterization of the shapes of rooted branching trees in a form that lends itself to natural tree comparisons. We use this characterization to define a metric, in the sense of a true distance function, on tree shapes. The metric distinguishes trees from random models known to produce different tree shapes. It separates trees derived from tropical versus USA influenza A sequences, which reflect the differing epidemiology of tropical and seasonal flu. We describe several metrics based on the same core characterization, and illustrate how to extend the metric to incorporate trees’ branch lengths or other features such as overall imbalance. Our approach allows us to construct addition and multiplication on trees, and to create a convex metric on tree shapes which formally allows computation of average tree shapes.
Issue Date: 2-May-2017
Date of Acceptance: 11-Apr-2017
URI: http://hdl.handle.net/10044/1/48046
DOI: https://dx.doi.org/10.1093/sysbio/syx046
ISSN: 1076-836X
Publisher: Oxford University Press (OUP)
Start Page: 113
End Page: 126
Journal / Book Title: Systematic Biology
Volume: 67
Issue: 1
Copyright Statement: © The Author(s) 2017. Published by Oxford University Press, on behalf of the Society of Systematic Biologists. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/ 4.0/), which permits unrestricted reuse, distribution, and reproduction in any medium, provided the original work is properly cited.
Sponsor/Funder: Engineering & Physical Science Research Council (EPSRC)
Funder's Grant Number: EP/K026003/1
Keywords: phylodynamics
tree metric
tree shapes
0603 Evolutionary Biology
0604 Genetics
Evolutionary Biology
Publication Status: Published
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics
Faculty of Natural Sciences



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commonsx